Dear Doctor: My 58-year-old daughter has been diagnosed with postural orthopedic tachycardia syndrome. She's changed from a healthy active woman into someone who has spent most of the past two years in bed. A gamut of tests and medicines have failed to provide relief. What is this condition and what can be done about it?
Dear Reader: One reason we can move freely and make continuous changes to our elevation, including sitting up, standing up and rising from a prone position, is the series of complex adjustments performed by the nervous system, and by skeletal and respiratory muscle pumps. This fine-tuning lets the heart and blood vessels make the corrections needed to maintain steady blood pressure when we stand upright, and thus keep an even flow of oxygenated blood throughout the body and, most important, to the brain. When these adjustments are either inadequate or fail to take place, it's known as orthostatic insufficiency, or OI. And among the group of conditions that arise as a result of OI is postural orthostatic tachycardia syndrome, also referred to as POTS, which is the diagnosis your daughter has received.
When someone with POTS stands up (that's the "postural" part of the name), their blood immediately begins to pool in the lower portion of the body. With too little of the blood that it has pumped out now returning, the heart responds by suddenly beating quite rapidly, which is known as tachycardia. The immediate spike in heart rate -- at least 30 beats per minute, and often much higher the longer one stands -- is often accompanied by a drop in blood pressure. The resulting symptoms include dizziness, lightheadedness and fainting. Nausea, brain fog, shortness of breath, exhaustion, heart palpitations, shaking and chest pain may also occur. In some patients, a faint purple tinge can be discerned in the legs and feet, which is suspected to be the result of pooling blood. It's only when someone with POTS lies down again that an even blood flow is restored and the symptoms recede.
In the past, POTS was associated with anxiety, but researchers now understand it as a dysfunction of the autonomic nervous system. The syndrome can have a range of causes and at this time is not fully understood. As you have found, that makes finding an effective treatment quite difficult. Most treatments focus on addressing low blood volume and potential circulatory problems. Interventions range from simple things like adding salt to the diet and maintaining adequate hydration to medications such as beta receptor blocking agents.
Research into POTS is ongoing. A study published recently in the journal Neurology Today found POTS patients had high numbers of certain antibodies, pointing to a possible autoimmune connection. The website clinicaltrials.gov currently lists 64 studies into POTS, 12 of which are either actively or soon to be recruiting participants. POTS support groups, which connect patients and caregivers with others in their own area who are dealing with similar challenges, are listed at dysautonomiainternational.org. There's also an active POTS Facebook group with more than 6,000 members from throughout the world.
We wish we had more definitive answers for you and your daughter and hope that these resources will be of use.
(Send your questions to firstname.lastname@example.org, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)